I think someone has to ask questions about this new website – Choice and medication.
It has been described thus:
An independent website offering medicines advice for mental health patients was launched at the House of Commons on 10 October, World Mental Health Day.
The website gives patients and their carers advice about more than 100 medicines or medicine groups, with input from a number of pharmacy organisations.
The website has been three years in the making and is a collaboration between the UK Psychiatric Pharmacy Group, the College of Mental Health Pharmacists, the Pharmaceutical Schizophrenia Initiative and the National Institute for Mental Health in England.
Stephen Bazire, author of the site [yeah, right] and chief pharmacist at Hellesdon Hospital, Norfolk and Waveney Mental Health NHS Foundation Trust, said ahead of its launch: “Until now patients very often have had nowhere to go to get this kind of information. They are often ill informed through no fault of their own.
All sounds great until you read about Seroxat and other SSRIs for instance – here’s what the site has to say about:
1 How does Seroxat work?
The brains [sic] has many naturally occurring chemical messengers. One of these are [sic] called serotonin (sometimes called 5-HT) and is important in the areas of the brain that control mood and thinking. It is known that this serotonin is not as effective or active as normal in the brain when someone is feeling depressed. The SSRI antidepressants increase the amount of this serotonin chemical messenger in the brain. This can help correct the lack of action of serotonin and help to improve mood.
2 Are SSRIs addictive?
They are not addictive, but if you have taken them for eight weeks or more you may experience some mild “discontinuation” effects if you stop them suddenly. These do not mean that the antidepressant is addictive. For a drug to be addictive or produce dependence, then it must have a number of characteristics:
* should produce craving for the drug when the last dose “wears off”
* should produce tolerance ie you need more drug to get the same effect
* there should be an inability to cut down or control use
* should produce withdrawal symptoms
* there should be continued use of the drug despite knowing of harmful consequences
Thus antidepressants, if stopped suddenly, may produce some “discontinuation” symptoms but these are more of an “adjustment” reaction from sudden removal of a drug rather than withdrawal.
3 Can I stop taking an SSRI suddenly?
It is unwise to stop taking them suddenly, even if you feel better. Two things could happen. Firstly, your depression can return if treatment is stopped too early (see “How long will I need to keep taking them for?”). Secondly, you might also experience some mild “discontinuation” symptoms (see also above). At worst, these could include dizziness, vertigo/light-headedness, nausea fatigue, headache, “electric shocks in the head”, insomnia, abdominal cramps, chills increased dreaming, agitation and anxiety. They can start shortly after stopping or reducing doses, are usually short lived, will go if the antidepressant is started again and can even occur with missed doses. These effects have been reported for all the SSRIs, but it seems that they occur more often with paroxetine than the others.
Ok then –
1 – is complete bollocks – depression is not caused by a Serotonin imbalance – see here
2 – is simply a lie. It is the default big pharma position to argue the definition of addictive this way. To all intents and purposes, to the man and woman in the street, Seroxat is addictive, as are other SSRIs.
3 – NO, it’s not depression returning – it’s a reaction to stopping the SSRI that is happening. And in all too many cases withdrawal is serious and long lived.
I have to say that Stephen Bazire should be ashamed to put his name to what is nothing more than a piece of marketing for the drug industry and its products.
He didn’t write the site – drug companies wrote the ‘information’ it contains.
“The website has been three years in the making and is a collaboration between the UK Psychiatric Pharmacy Group, the College of Mental Health Pharmacists, the Pharmaceutical Schizophrenia Initiative and the National Institute for Mental Health in England.
The website is supported by a grant from the Pharmaceutical Schizophrenia Initiative (PSI).Five leading pharmaceutical companies make up the PSI, they are AstraZeneca, Eli Lilly, Janssen-Cilag, Novartis Pharmaceuticals UK, and Pfizer.”
This simply cannot be allowed to masquerade as reliable, independent information.